Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Osteoporosis drugs

FDA issues new warning: Osteoporosis drugs cause thigh bone fractures

Tuesday, January 11, 2011 by: David Gutierrez, staff writer
Tags: osteoporosis drugs, bone fractures, health news

Most Viewed Articles
Popular on Facebook
http://www.naturalnews.com/052405_Chipotle_ecoli_outbreak_corporate_sabotage_biotech_bioterrorism.html
http://www.naturalnews.com/052837_Chipotle_E_coli_investigation_corporate_sabotage.html
http://www.naturalnews.com/052180_San_Bernardino_shooting_ISIS_terrorism_government_operation.html
http://www.naturalnews.com/052508_Oregon_patriots_armed_revolution_Civil_War_in_America.html
http://www.naturalnews.com/052179_global_warming_science_fraud_globalist_control_agenda.html
http://www.naturalnews.com/052824_Zika_virus_genetically_engineered_mosquitoes_unintended_consequences.html
http://www.naturalnews.com/053651_Robert_De_Niro_vaccine_debate_VAXXED_documentary.html
http://www.naturalnews.com/052245_flu_shot_complete_idiot_immune_system.html
http://www.naturalnews.com/052196_active_shooter_drills_San_Bernardino_shooting_Inland_Regional_Center.html
http://www.naturalnews.com/053469_vaccines_autism_FDA_documents.html
http://www.naturalnews.com/030972_osteoporosis_drugs_bone_fractures.html
Delicious
diaspora
Print
Email
Share
(NaturalNews) A class of widely prescribed osteoporosis drugs may significantly increase the risk of a rare type of thigh fracture, the FDA has warned.

The FDA ordered a new warning label for all drugs in the bisphosphonate family, including Merck's Fosamax (marketed generically as alendronate), Roche's Boniva, Novartis' Reclast and Warner Chilcott's Actonel. It is also requiring that consumer-friendly guides be distributed with every bisphosphonate prescription to make sure that patients understand the risks and how to minimize them.

The thigh fractures in question occur with little or no preceding trauma and may be preceded for months by a dull, aching pain in the thigh or groin. The agency said that patients experiencing such symptoms should visit a doctor at once to try and prevent a fracture.

"Today's label change is likely to raise the level of concern among patients about the safety of bisphosphonates significantly," said Geoff Porges, an analyst at Bernstein & Co.

The FDA also directed doctors to reassess whether patients should continue taking the drugs after five or more years. According to Felicia Cosman of the National Osteoporosis Foundation, the drugs appear to offer little or no benefit after this time, while the rate of fractures seems to increase.

"If the safety profile is changing and the efficacy is not clear, then many people should consider having an interruption in continuous use of the drug," Cosman said.

Bisphosphonates are meant to stop the bone-thinning processes of osteoporosis by interfering with the mechanism by which the body normally breaks down old bone cells and replaces them with new ones. Some doctors now believe that interfering with this process may cause bones to weaken over time, however.

Analysts predicted that the new warning might provide a boost for Amgen's new osteoporosis drug Prolia, which is not in the bisphosphonate family.

Sources for this story include: http://www.reuters.com/article/idUSTRE69C67N....
Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...
comments powered by Disqus
Support NaturalNews Sponsors:
Support NaturalNews Sponsors:
GET SHOW DETAILS
+ a FREE GIFT